Hail, Garden
- When
- July 22, 1:30 PM MST
- Where
- Garden County, 10.02 mi SW of Oshkosh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.320, -102.470
Continual development of thunderstorm clusters over the southern Nebraska panhandle led to flash flooding. Large hail and strong winds were also reported across parts of southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Continual development of thunderstorm clusters over the southern Nebraska panhandle led to flash flooding. Large hail and strong winds were also reported across parts of southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 10:48 AM MST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1248 PM CDT FRI JUL 22 2016 .SHORT TERM...(Today and tonight) Issued at 328 AM CDT Fri Jul 22 2016 Unsettled weather and heat will continue today and tonight. Main forecast challenge will be heat advisories and warnings. Models have been under performing with highs and not picking up on dew point trends with this heat outbreak. Upper ridge holds with 850mb temperatures in the 30c+range over western Nebraska again today. Similar scenario with wave topping ridge and moving east across forecast area providing lift to break the strong cap. Models convective response begins over the panhandle late this afternoon and then moves east into western Nebraska. Favored area will again be over southwest Nebraska early this evening then transitioning north with stronger wave moving across the dakotas. Highs today in the upper 90s and low 100s again with dewpoints in the upper 60s to lower 70s. Heat indicies rising into the 100 to 105 range and will leave highlights as is...advisory to the west and warning to the east. Lows tonight in the upper 60s to lower 70s. .LONG TERM...(Saturday through Thursday) Issued at 328 AM CDT Fri Jul 22 2016 Current forecast trends are hinting at a bit warmer temperatures for Saturday. Air temperatures will be in the mid to upper 90s and heat indexes right around 100. Will hold off on extending any heat headlines until the next scheduled forecast update (4pm Friday) to see if this warming trend will continue in the model solutions. Besides the heat on Saturday, there is also a slight chance of some isolated thunderstorms, mainly along and south of a Keya Paha county to Hayes county line. Confidence in thunderstorm development is quite low and therefore, have only put a brief mention in the forecast at this time. Relatively cooler temperatures finally arrive on Sunday with highs rising up in the mid to upper 80s. The return of a zonal flow pattern over the central US will result in both temperatures and weather to become repetitive through next week. The cooler temperatures will continue through much of next week as highs are forecasted to be in the mid to upper 80s through Thursday. Overnight lows also hold steady through Wednesday night in the low to mid 60s. In addition to cooler temperatures continuing next week, the chance for showers and thunderstorms during the afternoon hours also continue from Sunday through Thursday. At this time, an isolated stronger storm is possible with these storms, however, the severe potential is low. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1244 PM CDT Fri Jul 22 2016 Scattered mid and high level cloudiness will continue to stream over the area through tonight. Isolated thunderstorms are possible across parts of the area, but confidence on coverage and exact location is not high enough to include in the KLBF or KVTN TAF. Surface winds will generally east to southeast at 5 to 10 KTS. A cold front will begin to move south into the area Saturday, with winds shifting to the north at 5 to 15 kts. && .LBF Watches/Warnings/Advisories... Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NEZ004- 022-023-035-056>058-069-070. Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for NEZ005>010-024>029-036>038-059-071-094. && SHORT TERM...Power LONG TERM...Kulik AVIATION...Taylor
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 454 AM CDT FRI JUL 22 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-231000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 454 AM CDT FRI JUL 22 2016 /354 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS BEING THE MAIN THREAT. DANGEROUS HEAT WILL CONTINUE OVER WESTERN NEBRASKA TODAY WITH HEAT INDEXES OF 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONT WILL MOVE ACROSS WESTERN NEBRASKA SATURDAY WITH SLIGHTLY COOLER TEMPERATURES AND AN INCREASED CHANCE FOR THUNDERSTORMS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) POWER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM MDT FRI JUL 22 2016
NEZ004-222015-
SHERIDAN NE-
125 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 215 PM MDT...
AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WILD HORSE BUTTE...OR 18 MILES NORTHEAST OF
ALLIANCE...MOVING NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KRAUSE LAKE AND DIAMOND LAKE.
THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 16 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4251 10253 4228 10236 4217 10266 4229 10275
4244 10275 4244 10277 4253 10278 4253 10277
TIME...MOT...LOC 1925Z 186DEG 15KT 4232 10267
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 224 PM MDT FRI JUL 22 2016 NEZ022-222115- GARDEN NE- 224 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL 315 PM MDT... AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OSHKOSH...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... OSHKOSH AROUND 240 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUGAR LOAF HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4123 10238 4125 10261 4159 10259 4157 10223 TIME...MOT...LOC 2024Z 185DEG 27KT 4133 10249 TAYLOR
The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Public estimated 60 mph wind gusts.
Flash flooding caused damage to roads in western Garden County.
Public estimated 60 mph wind gusts.
Law enforcement estimated wind gusts of 70 to 80 mph.
Trained spotter reported wind gusts of at least 60 mph.
Public estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641363, 641364, 641365, 641366, 641367, 641368, 641369, 641370.